Alert archive / Iowa / Flash Flood Watches in 2021
Flash Flood Watch 5, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood watch at Aug 26, 2021, 5:50 PM CDT for 7 counties in Iowa; Carroll County, Jo Daviess County, Illinois. It took effect at Aug 26, 2021, 10:00 PM CDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Aug 26, 2021, 5:50 PM CDT (22:50 UTC)
- In effect from
- Aug 26, 2021, 10:00 PM CDT
- Expired
- Aug 27, 2021, 7:00 AM CDT
- In force
- 9 hr
- Issued by
- NWS Quad Cities, IA
- Flood severity
- None
Counties Benton County, IA, Buchanan County, IA, Delaware County, IA, Dubuque County, IA, Jackson County, IA, Jones County, IA, Linn County, IA, Carroll County, IL, Jo Daviess County, IL
The radar
The Quad Cities radar (KDVN), 82 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 458 J/kg
- Mixed-layer CIN
- -249 J/kg
- Mixed-layer LCL
- 817 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
890 WGUS63 KDVN 262250 FFADVN URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Quad Cities IA IL 550 PM CDT Thu Aug 26 2021 .A thunderstorm complex will develop across northern Iowa tonight and slowly move east southeast through sunrise. The high moisture levels in the atmosphere may result in excessive rainfall if storms repeat over the same areas. IAZ040>042-051>054-ILZ001-007-270700- /O.NEW.KDVN.FF.A.0005.210827T0300Z-210828T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Jo Daviess- Carroll- Including the cities of Vinton, Anamosa, Dubuque, Cedar Rapids, Manchester, Maquoketa, Galena, Mount Carroll, and Independence 550 PM CDT Thu Aug 26 2021 ...FLASH FLOOD WATCH IN EFFECT FROM 10 PM CDT THIS EVENING THROUGH SATURDAY MORNING... The National Weather Service in Quad Cities has issued a * Flash Flood Watch for portions of northwest Illinois and Iowa, including the following areas, in northwest Illinois, Carroll and Jo Daviess. In Iowa, Benton, Buchanan, Delaware, Dubuque, Jackson, Jones and Linn. * From 10 PM CDT this evening through Saturday morning. * Thunderstorms will develop in northern Iowa tonight and move east southeast through sunrise. Rainfall potential of 2 to 4 inches is possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ 08
3 follow-up statements
486 WGUS63 KDVN 262303 FFADVN URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Quad Cities IA IL 603 PM CDT Thu Aug 26 2021 .A thunderstorm complex will develop across northern Iowa tonight and slowly move east southeast through sunrise. The high moisture levels in the atmosphere may result in excessive rainfall if storms repeat over the same areas. IAZ040>042-051>054-ILZ001-007-270715- /O.EXT.KDVN.FF.A.0005.210827T0300Z-210827T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Jo Daviess- Carroll- Including the cities of Vinton, Anamosa, Dubuque, Cedar Rapids, Manchester, Maquoketa, Galena, Mount Carroll, and Independence 603 PM CDT Thu Aug 26 2021 ...FLASH FLOOD WATCH NOW IN EFFECT FROM 10 PM CDT THIS EVENING THROUGH FRIDAY MORNING... The Flash Flood Watch is now in effect for * Portions of northwest Illinois and Iowa, including the following areas, in northwest Illinois, Carroll and Jo Daviess. In Iowa, Benton, Buchanan, Delaware, Dubuque, Jackson, Jones and Linn. * From 10 PM CDT this evening through Friday morning. * Thunderstorms will develop in northern Iowa tonight and move east southeast through sunrise. Rainfall potential of 2 to 4 inches is possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ 08
034 WGUS63 KDVN 270758 FFADVN Flood Watch National Weather Service Quad Cities IA IL 258 AM CDT Fri Aug 27 2021 IAZ040>042-051>054-ILZ001-007-271200- /O.CON.KDVN.FF.A.0005.000000T0000Z-210827T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Jo Daviess- Carroll- Including the cities of Vinton, Anamosa, Dubuque, Cedar Rapids, Manchester, Maquoketa, Galena, Mount Carroll, and Independence 258 AM CDT Fri Aug 27 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING... The Flash Flood Watch continues for * Portions of northwest Illinois and Iowa, including the following areas, in northwest Illinois, Carroll and Jo Daviess. In Iowa, Benton, Buchanan, Delaware, Dubuque, Jackson, Jones and Linn. * Until 7 AM CDT this morning. * Heavy rains are taking place over northeast Iowa early this morning. Some of this activity may drop south into locations north of Highway 30 prior to sunrise, resulting in a heavy rain possibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Ervin
833 WGUS63 KDVN 271135 FFADVN Flood Watch National Weather Service Quad Cities IA IL 635 AM CDT Fri Aug 27 2021 IAZ040>042-051>054-ILZ001-007-271245- /O.EXP.KDVN.FF.A.0005.000000T0000Z-210827T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Jo Daviess- Carroll- Including the cities of Vinton, Anamosa, Dubuque, Cedar Rapids, Manchester, Maquoketa, Galena, Mount Carroll, and Independence 635 AM CDT Fri Aug 27 2021 ...FLASH FLOOD WATCH WILL EXPIRE AT 7 AM CDT THIS MORNING... The Flash Flood Watch for portions of northwest Illinois and Iowa, including the following areas, in northwest Illinois, Carroll and Jo Daviess. In Iowa, Benton, Buchanan, Delaware, Dubuque, Jackson, Jones and Linn will expire at 7 AM CDT this morning. While portions of the watch area will see showers and storms this morning, they will be quick moving and are not expected to result in significant rainfall totals. Therefore, the Flash Flood Watch will be allowed to expire. $$ Speck
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood watch went out at Aug 26, 3:28 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, Aug 26, 3:28 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
328 PM CDT Thu Aug 26 2021
.SYNOPSIS...
Issued at 327 PM CDT Thu Aug 26 2021
18Z surface data has in inferred low in southwest Wisconsin. A warm
front ran east from the low across southern Wisconsin while an
outflow boundary moved toward the Mississippi river in eastern Iowa.
Dew points were in the 70s from the Ohio Valley west into the
central Plains. Dew points in the 40s and 60s were across the
northern Plains and upper Midwest.
&&
.SHORT TERM...(This Evening through Friday)
ISSUED AT 327 PM CDT Thu Aug 26 2021
The situation through sunrise Friday is a continuous nowcast where
surface, satellite and radar data along with conceptual models are
the inputs to the forecast.
The boundary from the overnight storm complex is providing the focus
for new storms in southeast Iowa. Satellite also shows an implied
air mass boundary so additional storms are expected to develop
across the southern third of the area through sunset. Outside of
some light rain and a possible thunderstorm north and west of Cedar
Rapids through sunset, the rest of the area looks to remain dry.
The question is what happens during the late evening and overnight
hours. Here the situation is not entirely clear.
Satellite data shows another upper level disturbance moving through
Nebraska. Given the agitated cumulus cloud field in the area
surrounding KFSD, the next organized storm complex will likely
develop in this area late this afternoon and evening.
Conceptually this storm complex should move east along the elevated
boundary seen in satellite along the IA/MN border toward Wisconsin.
A gradual southward sag to the storm complex is expected with it
reaching the northern parts of the area after midnight.
Given the high moisture levels in the atmosphere heavy rainfall is
likely. However the ground may soak up much of the rain given the
moderate to severe drought conditions across the northern parts of
the area.
If storms repeat over the same areas late tonight then excessive
rainfall is possible that 'could' result in flash flooding. Right
now we will not be issuing a flash flood watch but that could change
later this evening depending upon on how the storm complex develops
and evolves.
On Friday lingering nocturnal convection will dissipate during the
morning hours followed by new diurnal convection in the afternoon.
Again locally heavy rainfall will be possible from the stronger
storms.
Cloud cover and precipitation will dictate how warm it gets on
Friday. The potential does exist for another heat advisory with
areas south of I-80 being favored. Again this will depend upon cloud
cover during the day.
.LONG TERM...(Friday Night through Thursday)
ISSUED AT 327 PM CDT Thu Aug 26 2021
Continued hot and humid through the weekend with some relief next
week. Potentially active weather will continue. Heat headlines will
be assessed on a day by day basis.
Friday night
Assessment...low to medium confidence
Storms that develop Friday afternoon will continue into the evening
hours followed by dissipation. Boundaries from these storms will
then dictate where the next round of nocturnal storms will develop.
Right now the area north of I-80 is favored for the nocturnal storms.
Saturday
Assessment...medium confidence
Right now the model consensus has hot and humid conditions with no
rain expected during the daylight hours. Based on forecast high
temperatures and dew points, heat index readings of 100+ are
expected which would necessitate another heat advisory.
Saturday night/Sunday
Assessment...medium confidence
The models have slowed down the arrival of the next cold front.
Several model solutions keep Saturday night dry with the front
moving through on Sunday. Other solutions bring the front in very
late Saturday night and slowly move it through the area on Sunday.
Right now the model consensus has slight chance to chance pops
across the northwest half of the area Saturday night with chance
pops across the entire area on Sunday.
Monday through Thursday
Assessment...low to medium confidence
The cold front pushes through the area and then stalls/dissipates.
The models are, for the most part, in a cycle of daily diurnal
convection occurring with the highest pops in the afternoon and
evening. However the models also have several upper level
disturbances moving through in the flow aloft that may cause
convection to persist through the night and into the morning hours.
Right now the model consensus has slight chance to chance pops
Monday and Monday night, chance pops Tuesday and slight chance pops
Tuesday night and Wednesday. Wednesday night the model consensus has
mainly dry conditions followed by slight chance pops on Thursday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
ISSUED AT 1233 PM CDT Thu Aug 26 2021
Boundary from the decaying central Iowa storm complex will
continue moving east and may provide a focus for diurnal
convection this afternoon. Otherwise expect VFR conditions outside
of TSRA through 04z/27. After 04z/27 another storm complex is
expected to move across northern Iowa toward southern Wisconsin.
Mainly VFR conditions will continue outside of the TSRA area with
patchy MVFR conditions possible. Areas in the rain shield with
embedded TSRA can expect MVFR/IFR conditions.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory until 8 PM CDT this evening for Des Moines-Henry
IA-Jefferson-Lee-Van Buren.
IL...Heat Advisory until 8 PM CDT this evening for Hancock-Henderson-
McDonough-Warren.
MO...Heat Advisory until 8 PM CDT this evening for Clark-Scotland.
&&
SYNOPSIS...08
SHORT TERM...08
LONG TERM...08
AVIATION...08Hazardous weather outlook, Aug 26, 1:12 PM CDT, 4 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 112 PM CDT Thu Aug 26 2021 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-271815- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 112 PM CDT Thu Aug 26 2021 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Severe thunderstorms are possible over the outlook area this afternoon through this evening. The area of greatest risk is over eastern Iowa into far northwest Illinois, where the Storm Prediction Center has a Slight Risk in place. The main severe weather risks will be damaging winds, large hail and heavy rainfall. There is also a low potential for tornadoes. A Heat Advisory is in effect until 8 PM for northeast Missouri, southeast Iowa and portions of west central Illinois. Heat Index readings of 100 to 105 are expected during the afternoon and early evening hours. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY High levels of heat and humidity are anticipated to linger into the weekend. Heat index values may be around 100 degrees on Friday afternoon, and 100 to near 105 on Saturday afternoon. Periodic chances for thunderstorms will continue through much of the period. There is a threat for severe storms Friday into Friday night, especially over portions of eastern Iowa and northwest Illinois. The primary threats are damaging winds and large hail, with heavy rainfall a secondary threat. The severe weather potential is more uncertain this weekend into next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon through this evening. Sheets
In the hours before
Special weather statement, Aug 26, 1:55 PM CDT, 3 hours 55 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
155 PM CDT Thu Aug 26 2021
IAZ087-098-261930-
Van Buren IA-Jefferson IA-
155 PM CDT Thu Aug 26 2021
...A strong thunderstorm will impact portions of northwestern Van
Buren and southwestern Jefferson Counties through 230 PM CDT...
At 154 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ottumwa, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fairfield, Batavia, Birmingham, Libertyville, Douds, Abingdon,
Leando, Selma, Brookville, Collett and Kilbourn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4111 9218 4099 9194 4084 9185 4073 9215
4076 9218
TIME...MOT...LOC 1854Z 300DEG 19KT 4103 9230
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SheetsSpecial weather statement, Aug 26, 2:31 PM CDT, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
231 PM CDT Thu Aug 26 2021
IAZ087-098-MOZ009-262000-
Van Buren IA-Jefferson IA-Scotland MO-
231 PM CDT Thu Aug 26 2021
...A strong thunderstorm will impact portions of northwestern Van
Buren and southwestern Jefferson Counties through 300 PM CDT...
At 228 PM CDT, Doppler radar was tracking a line of strong
thunderstorms from near Batavia to Bloomfield, moving southeast at
20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Libertyville around 235 PM CDT.
Douds and Leando around 245 PM CDT.
Other locations in the path of this storm include Birmingham,
Keosauqua and Stockport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4102 9218 4106 9214 4081 9173 4061 9218
TIME...MOT...LOC 1928Z 310DEG 17KT 4092 9213
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SheetsSpecial weather statement, Aug 26, 3:02 PM CDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
302 PM CDT Thu Aug 26 2021
IAZ098-MOZ009-010-262030-
Van Buren IA-Clark MO-Scotland MO-
302 PM CDT Thu Aug 26 2021
...A strong thunderstorm will impact portions of western Van Buren
and northern Scotland Counties through 330 PM CDT...
At 258 PM CDT, Doppler radar was tracking a line of strong
thunderstorm from near Douds/Leando, Iowa southwest to near
Lancaster, Missouri, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near... Milton around 310 PM CDT.
Other locations in the path of this storm include Lebanon, Cantril
and Brock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4059 9235 4060 9218 4080 9218 4088 9209
4068 9184 4033 9232 4039 9235
TIME...MOT...LOC 1958Z 319DEG 16KT 4071 9222
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
SheetsSpecial weather statement, Aug 26, 3:31 PM CDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
331 PM CDT Thu Aug 26 2021
MOZ009-262100-
Scotland MO-
331 PM CDT Thu Aug 26 2021
...A strong thunderstorm will impact portions of southwestern
Scotland County through 400 PM CDT...
At 331 PM CDT, Doppler radar was tracking a strong thunderstorm over
Downing, or 9 miles southeast of Lancaster, moving southeast at 15
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Greensburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4030 9210 4030 9235 4051 9235
TIME...MOT...LOC 2031Z 306DEG 13KT 4045 9239
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
SheetsSpecial weather statement, Aug 26, 3:34 PM CDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
334 PM CDT Thu Aug 26 2021
IAZ098-MOZ009-010-262100-
Van Buren IA-Clark MO-Scotland MO-
334 PM CDT Thu Aug 26 2021
...A strong thunderstorm will impact portions of southern Van Buren,
northeastern Scotland and northwestern Clark Counties through 400 PM
CDT...
At 334 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cantril, or near Keosauqua, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bonaparte and Bentonsport/Vernon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4068 9217 4083 9203 4070 9173 4050 9195
TIME...MOT...LOC 2034Z 289DEG 13KT 4068 9201
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SheetsThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 3:27 AM CDT | Heat Advisory | DVN | Des Moines, Henry, Jefferson, Keokuk, Lee, Louisa and 4 more | 17 hr |
| Aug 26, 1:55 PM CDT | Special Weather Statement | DVN | Jefferson | 35 min |
| Aug 26, 2:31 PM CDT | Special Weather Statement | DVN | Van Buren | 29 min |
| Aug 26, 3:02 PM CDT | Special Weather Statement | DVN | Van Buren | 28 min |
| Aug 26, 3:34 PM CDT | Special Weather Statement | DVN | Van Buren | 26 min |
Nearby
Flash Flood Watches in Iowa, 2021Flash Flood Watches in Illinois, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.